Experience with Azathioprine?

  • This topic has 14 replies, 7 voices, and was last updated 7 years ago by  Kit.
Viewing 15 posts - 1 through 15 (of 15 total)
  • Experience with Azathioprine?
  • Kit
    Member

    This is more of a moan than looking for anything helpful πŸ™

    I started on 100mg of azathioprine about 3.5 weeks ago. After a couple of days I got really tired, lack of appetite, nausea, hunger, lack of concentration…but that passed into the third week, so on Friday I upped the dose to the full whack of 175mg. Was fine for a few days and guess what… tired, lack of appetite, etc, etc. πŸ™ I’m sure it will pass as my body gets used to it, but it’s a horrible feeling in the meantime.

    Also, when the side-effects had started to wane, I was finding that I wasn’t sleeping very well and getting restless in bed. It’s not listed as a side-effect…wondered if anyone else had this.

    Anyway, I really **** hope this stuff works in the end!

    Premier Icon beej
    Subscriber

    GF (who’s also a pharmacist) has been on it for 5 years… 100mg initially, then reducing to 50mg fairly quickly, now alternating 50/25mg. She has nausea initially but was also on steroids, so she adjusted things so she had steroid in the evening and aza in the morning. Then again, she was also on about 3 other things at the time too.

    She didn’t have any sleep problems.

    Are you on anything else? Might be worth talking to a pharmacist/doctor about whether you can adjust things to reduce side effects.

    Premier Icon al2000
    Subscriber

    Been on it for over 10 years, side effects were miserable for the first few weeks but it made a huge difference for me so it was well worth sticking with.

    I had all the side effects you list, except the sleep problems.

    Premier Icon scaredypants
    Subscriber

    are you on prednisolone too ? – that can cause sleep problems, esp if the dose is biggish

    Kit
    Member

    No, I’m not on anything else, thankfully. al2000, 10 years constantly? Or do you go into remission with your symptoms and come off it for a while?

    The sleep problems to be honest aren’t too bad – I still get a good 6 hours or so, and I certainly don’t have the lethargy I used to (side-effects notwithstanding!) so not particularly worried.

    Can I ask what you guys/girlfriends use it for? I’m hoping it’s going to clear up a load of symptoms which may/may not be Crohn’s Disease!

    If you havent got a definite diagnosis,azathioprine is not always a good drug to play around with,have you seen a gastro-enterologist? IIRC we used to start Crohn’s patients on 50-75mg and work up fairly slowly titrating against symptoms,increasing dose every2-4 weeks,your consultant may use it differently.
    Ian

    I’m sorry kit,I’ve just reread your first post,are you self-medicating with azo? The inflammatory bowels diseases are a real speciality within medicine,and I would advise you to see a gastro-enterologist,for a definite diagnosis,and a coherent treatment plan.
    ian

    kit – if its not cheeky and you want a thorough recommendation for a gastro guy in Edinburgh (who is also a mad keen cyclist-which bizzarely I found helped) drop me a line.

    Sorry – I cant help with the meds.

    Kit
    Member

    3 years of investigations through the GI guys at the Western General in Edinburgh, including recently investigations by a dermatologist and a dental health professional. I’ve had 4 tail end biopsies + sigmoidoscopies, a colonoscopy, two MRI/CT scans and most recently a seton drain installed to keep open a perianal fistula. Dermatologist is fairly sure I have Crohn’s, dentist sure I have orofacial granulaumatus (sp?), so being given the go-ahead by my GI consultant to try this out.

    So no, not self-medicated at all! πŸ˜‰

    edit: just saw your post Ron – I’ll drop you an email sometime, thanks!

    Christ – you have been through the wringer! Again – I wasnt being cheeky – and I think my rec chap works in the WG part time.

    #Edit – no worries

    Kit
    Member

    Didn’t take it as being cheeky at all, don’t worry. Hope you’re doing well yourself – been a while since I’ve been out on a ride to catch up with you!

    Premier Icon al2000
    Subscriber

    Blimey, sounds like you’ve not had much fun at all..

    Been on it 10 years constantly, but with one 8 month stretch off it just to see what happened. What happened was that my Crohns started to flare (which has always been a slow process with me), so it was quickly back onto it.

    Only problem I’ve had with the azathioprine is increased susceptibility to infection. Not been a real issue, but has been more of a problem since my daughter was born. Currently playing with dosage to find the lowest possible maintainance dose.

    Hope you feel better soon, and hope that it works for you. Made a huge difference for me.

    I took azathioprene to suppress my immune system to see if it helped to prevent my eczema flaring up. While my skin was ‘marginally’ better, the real difference was I came down with endless colds and chest infections. I work as a Teacher in a secondary School, and the daily exposure to DIRTY teenagers (LOL) made continuing on the meds a no-no.

    Kit
    Member

    Thankfully I only work with dirty university students, so I should be fine πŸ™‚

    Kit
    Member

    An update for anyone who might vaguely be interested… I saw my consultant again today and as the side effects have not got better (arguably worse!), I’ve been now put on to mercaptopurine 75mg. Hopefully this will get rid of the nausea πŸ™‚

Viewing 15 posts - 1 through 15 (of 15 total)

The topic ‘Experience with Azathioprine?’ is closed to new replies.